Alert archive / Alaska / Blizzard Warnings in 2010
Blizzard Warning 18, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 5, 2010, 5:26 AM AKDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 5:26 AM AKDT (13:26 UTC)
- Expired
- Apr 5, 2010, 9:06 AM AKDT
- In force
- 4 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
215 WWAK42 PAFC 051326 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 526 AM AKDT MON APR 5 2010 AKZ181-051800- /X.NEW.PAFC.BZ.W.0018.100405T1326Z-100405T1800Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 526 AM AKDT MON APR 5 2010 ...BLIZZARD WARNING IN EFFECT UNTIL 10 AM AKDT THIS MORNING FOR AREAS WEST OF SAND POINT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 AM AKDT THIS MORNING FOR AREAS WEST OF SAND POINT. A SMALL DISTURBANCE IS CURRENTLY APPROACHING THE ALASKA PENINSULA FROM THE NORTHWEST. SNOW...COMBINED WITH STRONG WINDS APPROACHING 70 MPH IN GUSTS THROUGH CHANNELED TERRAIN...WILL CONTINUE TO PRODUCE BLOWING SNOW REDUCING VISIBILITY TO ONE QUARTER MILE OR LESS THROUGH MID-MORNING. CONDITIONS SHOULD IMPROVE BY LATE MORNING AS WINDS SUBSIDE AND SNOWFALL ENDS AS THIS DISTURBANCE BEGINS TO MOVE AWAY FROM THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
1 follow-up statement
915 WWAK42 PAFC 051706 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 906 AM AKDT MON APR 5 2010 AKZ181-051815- /X.CAN.PAFC.BZ.W.0018.000000T0000Z-100405T1800Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 906 AM AKDT MON APR 5 2010 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 5, 5:00 AM AKDT, 26 minutes earlier.
Area forecast discussion, Apr 5, 5:00 AM AKDT, 26 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT MON APR 5 2010
.MODEL DISCUSSION...
THE NAM AND EUROPEAN (EC) MODELS CONTINUES TO OUTSHINE THE GFS WITH
THEIR MUCH BETTER HANDLING OF THE MANY SUBTLE SURFACE FEATURES THAT
ARE CURRENTLY HAVING A BIG IMPACT ON THE WEATHER ACROSS THE AREA OF
RESPONSIBILITY. MORE WEIGHT WAS GIVEN TO THE NAM FOR THE FIRST COUPLE
OF PERIODS ON THE EAST SIDE...WITH THE EC GIVEN AS MUCH OR GREATER
WEIGHT FOR THE WEST SIDE AS WELL AS FOR THE EAST SIDE PAST THE SECOND
PERIOD.
.ANALYSIS AND UPPER LEVELS...
A LARGE STACKED LOW PRESSURE SYSTEM CONTINUES TO MEANDER IN THE
BERING SEA NEAR SAINT MATTHEW ISLAND. A RATHER SHARP TROUGH AXIS
EXTENDS EAST-SOUTHEAST FROM THE LOW INTO THE GULF OF ALASKA...WITH A
SERIES OF DISTURBANCES ON THE UPSTREAM AND DOWNSTREAM SIDE OF THE
TROUGH KEEPING THE WEATHER QUITE ACTIVE ACROSS THE AREA OF
RESPONSIBILITY THIS MORNING.
.SHORT TERM FORECAST...
SOUTH AND EAST OF THE ALASKA RANGE...A SERIES OF DISTURBANCES
CONTINUE TO MOVE AROUND THE BASE OF THE TROUGH AND INTO
SOUTHCENTRAL...AND THIS WILL CONTINUE THROUGH THE NEXT COUPLE OF DAYS
KEEPING THE WEATHER QUITE ACTIVE ACROSS THE AREA. THE NAM
SUCCESSFULLY FORECASTED THE TRACK AND TIMING OF LOW PRESSURE WHICH
MOVED NORTHWEST ACROSS THE LOWER COOK INLET REGION THIS MORNING...AND
SEEMS TO HAVE A HANDLE ON THE NEXT LOW WHICH WILL AFFECT THE REGION
BEGINNING LATER THIS MORNING INTO THE AFTERNOON...CURRENTLY LOCATED
JUST EAST OF KODIAK ISLAND. IT APPEARS THIS LOW PRESSURE SYSTEM WILL
SPLIT AROUND THE KENAI MOUNTAINS...WITH A TROUGH EXTENDING NORTHWARD
UP THE COOK INLET REGION...WHILE A WEAKLY DEFINED LOW WILL MOVE EAST
TOWARDS PRINCE WILLIAM SOUND TODAY THROUGH TUESDAY...HELPING TO KEEP
SNOW IN THE FORECAST FOR JUST ABOUT ALL OF THE ZONES FOR TH EAST
DOMAIN. HIGHER SNOW AMOUNTS SHOULD BE EXPECTED ON EAST AND SOUTH
FACING SLOPES OF THE COASTAL RANGES...WHILE LOWER AMOUNTS OF SNOW CAN
BE EXPECTED IN DOWNSLOPED AREAS SUCH AS ANCHORAGE AND PALMER...BUT IT
STANDS TO REASON THAT JUST ABOUT EVERYONE WILL SEE AT LEAST A BRIEF
PERIOD OF LIGHT SNOW OR FLURRIES TODAY THROUGH TUESDAY.
SOUTHWEST ALASKA...THE BULK OF PRECIPITATION RESIDES JUST DOWNSTREAM
OF THE TROUGH AXIS EXTENDED EAST-SOUTHEAST OF THE PRIMARY LOW IN THE
GULF. THUS...WHILE ALL THE ZONES HAVE A MENTION OF SNOW...THE
GREATEST CHANCE OF MORE SIGNIFICANT SNOW FALL CONTINUES TO RESIDE
FROM THE NORTHEAST BRISTOL BAY ZONE THROUGH THE KUSKOKWIM VALLEY ZONE
AND TO JUST EAST OF BETHEL. ANOTHER DISTURBANCE SEEN ON SATELLITE
WILL MOVE INTO THE DELTA REGION TODAY AND BRING LIGHT SNOW SHOWERS
THROUGH TONIGHT.
BERING SEA/ALEUTIANS/ALASKA PENINSULA...A SOMEWHAT SUBTLE DISTURBANCE
MOVING ACROSS THE ALASKA PENINSULA IS CURRENTLY BRINGING STRONG WINDS
AND NEAR BLIZZARD CONDITIONS THIS MORNING...BUT THIS IS A QUICK
MOVING FEATURE IN FAST FLOW ALOFT...AND CONDITIONS ARE EXPECTED TO
IMPROVE RAPIDLY BY LATER THIS MORNING. A SECOND DISTURBANCE WILL MOVE
THROUGH LATER THIS AFTERNOON IN FAST NORTHWEST FLOW ALOFT...AND THIS
COULD BRING ANOTHER PERIOD OF SNOW AND BLOWING SNOW DROPPING
VISIBILITIES DOWN TO ONE MILE OR LESS AT TIMES. MEANWHILE...SNOW
SHOWERS WILL CONTINUE TO FALL ACROSS THE REGION ON THE BACK SIDE OF
THE STACKED LOW PRESSURE SYSTEM IN THE BERING.
.LONG TERM FORECAST...
THE LOW IN THE BERING SEA WILL GET PUSHED INTO THE GULF BY LATE
TUESDAY...WITH TRANSITORY RIDGING BUILDING ACROSS THE BERING SEA.
MODELS ARE QUITE INCONSISTENT IN THE EXTENDED PERIODS...ENOUGH SO
SUCH THAT NO CHANGES WERE MADE FROM THE PREVIOUS FORECAST. IT DOES
APPEAR THAT A QUICK-MOVING LOW PRESSURE SYSTEM WILL MOVE TOWARDS THE
WESTERN ALEUTIANS LATER IN THE DAY ON TUESDAY AND MOVE ACROSS THE
ISLAND CHAIN OVER THE FOLLOWING COUPLE OF DAYS. FOR THE EAST...EXPECT
GENERALLY DRY CONDITIONS INLAND WITH INCREASING PRECIPITATION CHANCES
TOWARDS THE COAST.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALES...155 165 170 172 175 176
HVY FRZG SPRY...165
FIRE WEATHER...NONE.
CC APR 10The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:00 PM AKDT | Brisk Wind Advisory | AFC | 2 hr | |
| Apr 4, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 4, 4:00 PM AKDT | Small Craft Advisory | AFC | 5 days | |
| Apr 4, 6:10 PM AKDT | Gale Warning | AFC | 10 hr | |
| Apr 5, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 12 hr | |
| Apr 5, 4:00 AM AKDT | Gale Warning | AFC | 3 days | |
| Apr 5, 4:00 AM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Apr 5, 4:00 AM AKDT | Small Craft Advisory | AFC | 36 hr | |
| Apr 5, 4:30 AM AKDT | Small Craft Advisory | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.